Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 229, NWS Wilmington, OH

October 24, 2001Dearborn County, Ohio County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 7:54 PM EDT for Dearborn County, Ohio County, Indiana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 7:54 PM EDT (23:54 UTC)
Expired
Oct 24, 2001, 8:30 PM EDT
In force
36 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Dearborn County, IN, Ohio County, IN

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:00 PM EDTThunderstorm Wind 50 ECountywide, INTrees were knocked down across the county.
Oct 24, 8:20 PM EDTThunderstorm Wind 50 ECountywide, INTrees were knocked down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS51 KILN 242355
SVRILN
INC029-115-250030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
654 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEARBORN COUNTY IN INDIANA...
  OHIO COUNTY IN INDIANA...

* UNTIL 730 PM EST...

* AT 654 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST 
  OF BRIGHT TO 5 MILES SOUTHWEST OF AURORA...MOVING NORTHEAST AT 35  
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AURORA...
  BRIGHT...
  GREENDALE...
  HIDDEN VALLEY...
  LAWRENCEBURG...
  RISING SUN...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:00 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 24, 6:00 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT WED OCT 24 2001

WILL UPDATE TO ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF THE
TRI-STATE...MAINLY FOR COUNTIES IN IMMEDIATE CVG AREA ALONG OHIO
RIVER AND SE IND. THREE HOUR FLOOD GUIDANCE IS AROUND AN INCH FOR
MUCH OF THIS AREA AND UPSTREAM VALUES OF ONE AND STP FORM IND AND
IWX WOULD SUGGEST THAT WELL GET THIS. ONLY FLY IN OINTMENT WOULD BE
SPEED OF THE LINE MOVING THROUGH...BUT GROUND IS QUITE SATURATED
ATTM AND ANY RAIN WOULD BE NEAR TOTAL RUNOFF.

...3PM DISCUSSION...
SURFACE ANALYSIS INDICATES STRONG POSITIVELY TILTED COLD FRONT OVER
EASTERN IL WITH WARM FRONT ENTERING THE TRI-STATE.  SATELLITE
IMAGERY INDICATES PLENTY BREAKS IN THE WARM SECTOR WITH TDS INTO THE
UPPER 60S.

COMPLICATED FORECAST SO WILL JUST HIT THE HIGHLIGHTS AND HAVE ZONES
READY EARLY.  POSITIVELY TILTED COLD FRONT WILL BECOME NEGATIVELY
TILTED THIS EVENING AND BLAST ACROSS THE FA.  CAPE VALUES ARE
EXPECTED TO BE 1000 TO 2000 J/KG WITH HELICITIES IN EXCESS OF 300
M2/S2.  AS A RESULT BULK RICHARDSON  IS VERY FAVORABLE IN THE
TEENS.  WILL HIT EVENING THROUGH MIDNIGHT HARD WITH SEVERE WORDING
EXPECT SPC TO ISSUE A BOX OVER WESTERN OHIO LATTER THIS AFTERNOON
WITH DEVELOPMENT IN THE WARM SECTOR AND PASSAGE OF COLD FRONT.
SKIES WILL CLEAR RAPIDLY FROM WEST TO EAST OVER FA.  WINDS WILL BE
20 TO 30 MPH WITH SOME 40 MPH GUSTS THURSDAY.  THERE IS POTENTIAL
FOR THEM TO BE STRONGER WHICH COULD PUSH INTO WIND ADVISORY BUT WILL
LET LATTER SHIFTS DEAL WITH IT.  WILL KEEP MENTION OF RAIN AND SNOW
ACROSS THE NORTH ON FRIDAY THRU SATURDAY BUT WILL DRY OUT THE SOUTH
EXCEPT FRIDAY NIGHT.

FWC LOOKS RESPECTABLE FOR THE FIRST 3 PERIODS BUT WENT SIGNIFICANTLY
COLDER...CLOSER TO MAV...FOR THE 4TH PERIOD.

.ILN...FLASH FLOOD WATCH INZ073>075-080 KYZ089>093 OHZ077-078.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:40 AM EDTFlash Flood WarningILNRipley110 min
Oct 24, 4:48 AM EDTFlash Flood WarningILNDearborn42 min
Oct 24, 7:07 PM EDTSevere Thunderstorm WarningILNWayne38 min
Oct 24, 7:18 PM EDTSevere Thunderstorm WarningILNFranklin, Ripley57 min
Oct 24, 7:18 PM EDTSevere Thunderstorm WarningILNFayette, Union57 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.